Illinois, 2017Dense Fog in Illinois, February 22, 2017
February 22, 2017 · NWS ILX · 1 event in 1 county or zone
An unseasonably warm and humid airmass flowing northward over cold ground produced widespread dense fog during the morning of February 22nd. Visibilities were frequently reduced to less than one quarter of a mile, prompting the issuance of a Dense Fog Advisory.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 10
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably warm and humid airmass flowing northward over cold ground produced widespread dense fog during the morning of February 22nd. Visibilities were frequently reduced to less than one quarter of a mile, prompting the issuance of a Dense Fog Advisory. At approximately 6:40 AM CST, a 10-car accident occurred in the eastbound lanes of I-74 just west of Danville in Vermilion County. One man was killed in the crash and several other people were injured.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 22, 3:20 AM CST, 8 minutes earlier.
Area forecast discussion, Feb 22, 3:20 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
320 AM CST Wed Feb 22 2017
.SHORT TERM...(Today and tonight)
ISSUED AT 320 AM CST Wed Feb 22 2017
Widespread dense fog has once again developed across much of central
Illinois early this morning, prompting the issuance of a Dense Fog
Advisory along/west of a Bloomington to Taylorville line. 08z/2am
obs show visibilities remaining in the 1-3 mile range across the
E/NE KILX CWA: however, HRRR has been consistently showing the fog
becoming dense across this area as well between 10-12z. Will
continue to monitor trends for the next couple of hours, but think
the advisory will eventually need to be expanded to cover the entire
CWA. The fog will be slow to dissipate after sunrise, with the HRRR
suggesting a few patches of fog lingering until late morning. Once
the fog lifts, low clouds will persist before increasing
southwesterly winds and turbulent mixing scours them out. NAM
forecast soundings indicate skies becoming mostly sunny along/west
of I-55 by early to mid-afternoon...with clouds lingering further
east through the balance of the afternoon. Cloud cover will play
a significant role in temperature forecast today, as locations
that clear earliest will be warmest. Based on expected timing of
clearing, think afternoon highs will range from the upper 60s east
of I-57...to the middle 70s along/west of I-55. A frontal
boundary will drop southward into the region and stall across
central Illinois tonight: however, it will have very little
moisture to work with and will therefore produce no precipitation.
Low temperatures will range from the middle 40s far north...to the
middle 50s far south.
&&
.LONG TERM...(Thursday through Tuesday)
ISSUED AT 320 AM CST Wed Feb 22 2017
With front stalling across south-central Illinois on Thursday, a
distinct north-south temperature gradient will develop, with highs
ranging from the upper 50s far north around Galesburg and Lacon...to
the lower 70s south of I-70. Much of the day should be dry:
however, as synoptic lift increases along the boundary in advance of
a potent short-wave ejecting out of the Rockies, scattered showers
will develop during the afternoon.
Low pressure is still expected to develop in the lee of the Rockies
Thursday evening, then track into the southern Great Lakes by Friday
evening. Minor model discrepancies are still present: however,
consensus shows a strong cold front bisecting central Illinois by
18z Fri. Given unseasonably warm/moist southerly flow ahead of the
front, the atmosphere will become moderately unstable across east-
central and southeast Illinois...with GFS indicating MUCAPE values
of around 1000J/kg. In addition...0-6km bulk shear values will
increase to 55-65kt as a powerful mid-level jet approaches from the
west. Think strong to potentially severe thunderstorms will develop
along/ahead of the front Friday afternoon, mainly east of I-55 where
likely PoPs are warranted. Latest SPC Day 3 Convective Outlook
highlights this area...with attendant risk for damaging thunderstorm
wind gusts and isolated tornadoes. Any storms that fire will
quickly shift into Indiana by early evening, followed by breezy and
sharply colder conditions. Models continue to suggest wrap-around
moisture will brush the N/NW CWA late Friday night into Saturday
morning. With temperatures falling into the upper 20s and lower
30s, a period of light snow will be likely. Given unseasonably warm
ground temperatures and very light nature of the precip...little to
no snow accumulation is expected.
Cool/more typical mid-February weather will prevail over the
weekend...with highs in the 30s on Saturday rising into the 40s by
Sunday. The return to normal will be short-lived however, as zonal
flow will allow temps to warm significantly by early next week.
Unfortunately the warming trend will also be accompanied by
precipitation. At this time it appears a brief period of light snow
will be possible Monday morning before temps warm sufficiently for
all rain Monday afternoon into Tuesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1139 PM CST Tue Feb 21 2017
IFR or lower stratus & fog is becoming more widespread across the
central Illinois terminals late this evening. This trend should
continue into the overnight hours. Expect conditions to return to
VFR by mid-late morning as the fog burns off.
&&
.CLIMATE...
Issued at 930 AM CST Tue Feb 21 2017
Record Highs / Record Warm Lows - Wednesday Feb 22nd...
Peoria........ 71 / 51
Lincoln....... 71 / 52
Springfield... 71 / 53
Champaign..... 69 / 49
Bloomington... 70 / 53
Decatur....... 72 / 51
Danville...... 71 / 54
Galesburg..... 61 / 45
Charleston.... 71 / 52
Effingham..... 74 / 55
Record Highs / Record Warm Lows - Thursday Feb 23rd...
Peoria........ 64 / 49
Lincoln....... 68 / 50
Springfield... 70 / 50
Champaign..... 65 / 50
Bloomington... 66 / 52
Decatur....... 73 / 53
Danville...... 67 / 51
Galesburg..... 65 / 44
Charleston.... 69 / 52
Effingham..... 75 / 54
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 9 AM CST this morning for ILZ027>031-
036>038-040>043-047>053.
&&
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Bak
CLIMATE...Barnes
Hazardous weather outlook, Feb 21, 3:08 PM CST, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
308 PM CST Tue Feb 21 2017
ILZ027>031-036-037-040>042-047>051-221200-
Cass-Fulton-Knox-Logan-Marshall-Mason-Menard-Morgan-Peoria-
Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
308 PM CST Tue Feb 21 2017
This Hazardous Weather Outlook is for central Illinois.
.DAY ONE...TONIGHT...
Areas of fog may develop after midnight, with some locations
seeing visibility down to a quarter mile before lifting early
Wednesday morning.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Scattered thunderstorms will be possible Thursday night into
Friday morning. These storms are not expected to be severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ038-043>046-052>057-061>063-066>068-071>073-221200-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Macon-McLean-Moultrie-
Piatt-Richland-Shelby-Vermilion-
308 PM CST Tue Feb 21 2017
This Hazardous Weather Outlook is for east central and southeast
Illinois.
.DAY ONE...TONIGHT...
Areas of fog may develop after midnight, with some locations
seeing visibility down to a quarter mile before lifting early
Wednesday morning.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Scattered thunderstorms are expected Thursday night and Friday.
Some of the storms Friday afternoon could be severe, with damaging
winds the primary threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
Geelhart
Dense Fog, Vermilion
- When
- February 22, 3:28 AM CST to 10:40 AM CST
- Where
- Vermilion forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 10 indirect
- Reported by
- Newspaper
- Coordinates
- 40.183, -87.733 (the zone’s center; the record gives no point)
A 10-vehicle accident occurred on eastbound I-74 just west of Danville at approximately 6:40am CST. One man was killed in the crash, while several other people were injured. Dense fog had reduced the visibility to less than one quarter of a mile at the time of the accident.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Michigan, February 22 to 23, 20171 death · 5 events
- Blizzard and Winter Storm in Wyoming, February 22 to 24, 201728 events
- Winter Storm and Heavy Snow in Idaho, February 22 to 24, 2017$25,000 · 7 events
- Blizzard and Winter Storm in Wyoming, February 22 to 24, 201715 events
- Winter Storm in Nebraska, February 22 to 24, 20179 events
- Winter Weather in Colorado, February 22 to 24, 20174 events
- Blizzard and Heavy Snow in Alaska, February 22 to 26, 20174 events
- Blizzard in Alaska, February 22 to 24, 20173 events
- Heavy Snow in Nevada, February 22 to 23, 20172 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, February 22, 20172 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 22, 20172 events
- Flood in Iowa, February 22 to 26, 2017$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678115.